... "ache" all day everyday. my doc prescribed me vicodin, which i take 1 in the aftetnoon and 1 before bed. this seems to be helping alot. do you think its ok to continue taking this medication. i hear horror stories about addiction, etc.. but i am taking as directed and feeling much better..jenn35 yrs old. ms 15 yrs
There is physical dependence, then there is addiction. Physical dependence will come to anyone who uses an opioid medication for an extended period of time. Physical dependence means when you stop taking the medication the body has become used to, you get withdrawal symptoms. Many people confuse this with addiction, even some doctors! Addiction is a whole different matter. Addiction is recognized by uncontrolled use and preoccupation with the drug. A person who is addicted will continue to use despite the harm that may be occuring to their bodies, health, and effects on their behaviors and relationships with others. People who are addicted often lose control over the use of the drug. They may escalate doses on their own and are very preoccupied with obtaining and using the drug. They may begin to hide their use from their loved ones. Sometimes, just like with alcohol, they begin to have relationship difficulties related to the use of the drug. Sometimes they may begin to get the drug from sources other than their Dr, like taking from others, with or without the others consent, or buying off the street etc.That being said, can you become physically dependent? Yes, you probably will if you take regularly for a while. Will you become addicted? Hard to say. You do have to have respect for the drug. It is a very useful drug for relieving pain but it does not come risk free. You have to be honest with yourself and ask yourself if you really have pain or are you taking for another reason like liking the effects of the med i.e. the high or euphoria. As long as you take as directed, never more than you truly need and only for pain, chances are you will probably not become addicted. Stay alert and honest with yourself. If you find you are losing control, escalating doses, or using for the wrong reasons (reasons other than pain relief) you need to let your Dr know so you can discontinue the medicine and get help to get off the meds. It all comes down to being very careful.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 9 Dec 2010 • 3 answers
My Doc is giving "me" the choice of Px for MS and I've read till I'm ready to explodes. Please help?
Posted 19 Apr 2011 • 3 answers
Posted 2 Jul 2011 • 1 answer
Posted 19 Nov 2011 • 2 answers
Posted 30 Jan 2013 • 1 answer